Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 6, 2015, 3:31 PM CDT for Jackson County, Shawnee County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2015, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 6, 2015, 7:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:00 PM CDT | FLASH FLOOD | 4 Wnw Hoyt, KS | SEVERAL ROADS IMPASSABLE OR WASHED OUT IN SOUTHERN JACKSON COUNTY. THIS INCLUDES NEAR 118TH AND O...114TH AND K...126TH AND K...110TH AND P4...AND K ROAD NORTH OF 110TH. |
| Jul 6, 5:15 PM CDT | FLASH FLOOD | 7 Ese Delia, KS | 86TH AND VALENCIA RD IMPASSABLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873
WGUS53 KTOP 062031
FFWTOP
KSC085-177-062230-
/O.NEW.KTOP.FF.W.0020.150706T2031Z-150706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT MON JUL 6 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL JACKSON COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 530 PM CDT
* AT 329 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO FOUR INCHES OF RAIN HAVE
ALREADY FALLEN BETWEEN DELIA AND HOYT. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SHAWNEE AND SOUTH CENTRAL JACKSON COUNTIES...WITH SOLDIER CREEK
THE PRIMARY BASIN THE RAIN HAS FALLEN IN. WATCH FOR FAST RISES
ALONG SOLDIER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND LOW LYING SPOTS.
&&
LAT...LON 3928 9572 3912 9571 3914 9594 3928 9594
$$2 follow-up statements
667 WGUS53 KTOP 062214 FFWTOP KSC085-177-070030- /O.EXT.KTOP.FF.W.0020.000000T0000Z-150707T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 514 PM CDT MON JUL 6 2015 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE * FLASH FLOOD WARNING FOR... NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS... SOUTH CENTRAL JACKSON COUNTY IN NORTHEASTERN KANSAS... * UNTIL 730 PM CDT * AT 500 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING ACROSS THE WARNED AREA. SEVERAL ROADS ARE IMPASSABLE OR WASHED OUT IN SOUTHERN JACKSON COUNTY. THIS INCLUDES 118TH AND O...114TH AND K...126TH AND K...110TH AND P4...AND K ROAD NORTH OF 110TH. RADAR INDICATES OVER 7 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS ALREADY OCCURRING. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SHAWNEE AND SOUTH CENTRAL JACKSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND LOW LYING SPOTS. && LAT...LON 3928 9572 3912 9571 3914 9594 3928 9594 $$
691 WGUS73 KTOP 070026 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 726 PM CDT MON JUL 6 2015 KSC085-177-070034- /O.EXP.KTOP.FF.W.0020.000000T0000Z-150707T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHAWNEE-JACKSON- 726 PM CDT MON JUL 6 2015 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHAWNEE AND SOUTH CENTRAL JACKSON COUNTIES WILL EXPIRE AT 730 PM CDT... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES AND BE ALERT FOR POSSIBLE RUNNING WATER AT LOW WATER CROSSINGS. SOLDIER CREEK AT DELIA IS FORECAST TO FLOOD THIS EVENING. CROSS CREEK AT ROSSVILLE IS RISING BUT FORECAST TO STAY BELOW FLOOD STAGE. LAT...LON 3928 9572 3912 9571 3914 9594 3928 9594 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:19 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 6, 3:19 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 319 PM CDT MON JUL 6 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 307 PM CDT MON JUL 6 2015 ONGOING THUNDERSTORMS ARE LIKELY TO CONTINUE TO PUSH QUICKLY EAST AND NORTHEAST AND ARE ALSO LIKELY TO GAIN INTENSITY THROUGH LATE AFTERNOON INTO EARLY EVENING AS THEY MOVE INTO AN INCREASINGLY UNSTABLE ENVIRONMENT. WIND SHEAR REMAINS MARGINAL FOR STORM ORGANIZATION BUT COLD POOLS ARE ORGANIZING WELL AND SURGING EAST WITH REPORTS TO 70 MPH ALREADY AND POCKETS OF 70 MPH OR STRONGER LIKELY TO PERSIST WITHIN THE STRONGEST STORMS. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS WITH REPORTS OF AT LEAST TEMPORARY RATES OF 1.25 INCHES IN 30 MINUTES. THIS RAIN INTENSITY IS ALSO LIKELY TO CONTINUE OR EVEN INTENSIFY WITH RAINFALL RATES POTENTIALLY EXCEEDING 2 INCHES PER HOUR AT TIMES. THE NEAR TERM FORECAST IS THE FOCUS OF THIS FORECAST PACKAGE AND WITH WARNINGS ONGOING, WILL FOCUS THE DISCUSSION ON THIS PERIOD. STORMS ARE LIKELY TO QUICKLY PUSH SOUTHEAST GIVEN THE COLD POOL ORGANIZATION AND PUSH OUT OF EAST CENTRAL KANSAS BY MID EVENING. WHILE SOME REDEVELOPMENT IS POSSIBLE IN AN ELEVATED NATURE BEHIND THE FRONT OVERNIGHT DO NOT EXPECT THE SEVERE THREAT TO CONTINUE MUCH BEYOND THE INITIAL SEVERE LINE. HOWEVER...THE HEAVY RAIN POTENTIAL WILL CONTINUE INTO THE OVERNIGHT HOURS MAINLY IN EAST CENTRAL KANSAS...MAINLY FOCUSED IN THE FLASH FLOOD WATCH AREA. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 307 PM CDT MON JUL 6 2015 THE MID AND LONG TERM PERIOD HAS CHANGED LITTLE IN TERMS OF THE FORECAST. HAVE MAINTAINED THE LONG-LIVED FLASH FLOOD WATCH ALTHOUGH WITH LOWER END CONFIDENCE BEYOND TONIGHT. HOWEVER... IT APPEARS LIKELY THAT ONE OR MORE ROUNDS OF HEAVY RAIN WILL MOVE THROUGH THE AREA WITH THE BEST CHANCE FOR THESE IN EAST CENTRAL KANSAS COUNTIES. THE GFS IS THE DRY OUTLIER OF THE MODEL SUITE WITH THE TREND BEING SOUTH OF THE AREA WITH THE HEAVIEST PRECIPITATION BUT OTHER GUIDANCE IS PERSISTENT ENOUGH WITH BRINGING HEAVY RAIN INTO THE AREA THAT IT WARRANTS WATCH CONTINUATION. THE LONG TERM FORECAST LOOKS TO DRY OUT AND HEAT UP AS AN UPPER RIDGE GRADUALLY BUILDS INTO THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1231 PM CDT MON JUL 6 2015 GUSTY SOUTHERLY AND SOUTHWESTERLY WINDS EARLY THIS AFTERNOON WITH POTENTIAL FOR SCATTERED THUNDERSTORMS BEFORE THE PUSH FROM THE COLD FRONT ARRIVES AT THE TERMINALS FROM 20-23Z TIME FRAME GENERALLY ADVANCING FROM NORTHWEST TO SOUTHEAST. AFTER THAT, MORE WIDESPREAD AND PROLONGED RAIN IS EXPECTED INTO THE OVERNIGHT HOURS. VARYING VIS/CIG CONDITIONS SHOULD BE EXPECTED WITH PERIODS OF MVFR TO IFR CONDITIONS POSSIBLE AND THEN A PERIOD OF IFR POSSIBLE IN THE MORNING EARLY BEFORE GENERALLY IMPROVING CONDITIONS CAN BE EXPECTED AFTER AROUND THE 14Z TIME FRAME. AFTER FROPA, WINDS SHOULD BE GUSTY FROM THE NORTH/NORTHWEST. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KSZ040-054>056- 058-059. && SHORT TERM...BARJENBRUCH/SANDERS LONG TERM...BARJENBRUCH AVIATION...DRAKE
Hazardous weather outlook, Jul 6, 3:05 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT MON JUL 6 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-072015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 305 PM CDT MON JUL 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE...CAPABLE OF PRODUCING WINDS TO 70 MPH. TORRENTIAL RAINFALL IS ALSO LIKELY AND MAY PRODUCE FLASH FLOODING. THE AREA WITH THE GREATEST RISK FOR DAMAGING WINDS AND FLASH FLOODING IS SOUTH OF AN ABILENE TO WESTMORELAND TO HIAWATHA LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FLASH FLOOD WATCH CONTINUES THROUGH WEDNESDAY AFTERNOON ALONG AND SOUTH OF A LINE FROM EMPORIA TO LAWRENCE WITH MULTIPLE ROUNDS OF HEAVY RAINFALL EXPECTED MAINLY TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 6, 2:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST 5 S CHAPMAN 38.90N 97.02W
07/06/2015 E55 MPH DICKINSON KS PUBLIC
ESTIMATED 50-60 MPH
&&
BAERGLocal storm report, Jul 6, 2:42 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 4 S CHAPMAN 38.91N 97.04W
07/06/2015 M54 MPH DICKINSON KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 6, 2:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY RAIN MARYSVILLE 39.84N 96.65W
07/06/2015 E1.02 INCH MARSHALL KS PUBLIC
FELL IN 45 MINUTES
&&
BAERGLocal storm report, Jul 6, 3:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT MON JUL 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 4 SSW GRANDVIEW PLAZA 38.97N 96.81W
07/06/2015 E70 MPH GEARY KS PUBLIC
&&
BAERGSpecial weather statement, Jul 6, 3:01 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT MON JUL 6 2015
KSZ024-026-039-062030-
JACKSON-JEFFERSON-SHAWNEE-
301 PM CDT MON JUL 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...
SOUTHEASTERN JACKSON AND NORTHERN JEFFERSON COUNTIES UNTIL 330 PM
CDT...
AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF DELIA...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALLEY FALLS...HOYT...NORTONVILLE...MAYETTA...DENISON AND DELIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3938 9519 3911 9587 3925 9597 3947 9557
3942 9557 3942 9518 3939 9518
TIME...MOT...LOC 2001Z 242DEG 13KT 3923 9585Local storm report, Jul 6, 3:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON JUL 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST 4 SE GRANDVIEW PLAZA 38.99N 96.74W
07/06/2015 E70 MPH GEARY KS TRAINED SPOTTER
SEVERAL 2-3 INCH TREE LIMBS DOWN
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:39 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 48 hr |
| Jul 6, 12:48 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jul 6, 1:09 PM CDT | Special Weather Statement | TOP | Marshall | 51 min |
| Jul 6, 1:26 PM CDT | Special Weather Statement | TOP | Nemaha | 49 min |
| Jul 6, 2:13 PM CDT | Special Weather Statement | TOP | Dickinson | 47 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 51 min |
| Jul 6, 3:01 PM CDT | Special Weather Statement | TOP | Jefferson | 29 min |
| Jul 6, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 40 min |
| Jul 6, 3:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 33 min |
| Jul 6, 3:17 PM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 118 min |
| Jul 6, 3:33 PM CDT | Special Weather Statement | TOP | Wabaunsee | 42 min |
| Jul 6, 3:37 PM CDT | Areal Flood Advisory | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 3 hr |
| Jul 6, 3:40 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 50 min |
| Jul 6, 3:55 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| Jul 6, 4:25 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| Jul 6, 4:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 48 min |
| Jul 6, 4:35 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Jul 6, 4:54 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Jul 6, 4:56 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 2 hr |
| Jul 6, 5:00 PM CDT | Special Weather Statement | TOP | Douglas, Franklin | 45 min |
| Jul 6, 5:15 PM CDT | Tornado Warning | TOP | Douglas | 15 min |
| Jul 6, 6:17 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.